Neuromuscular Blockers Linked to Post-op Breathing ProblemsRegister Today!
This is a discussion on Neuromuscular Blockers Linked to Post-op Breathing Problems in Certified Registered Nurse Anesthetist (CRNA), part of Advanced Practice Nursing ... I thought this was an interesting article considering all the recommendations by some that all...by wtbcrna Guide Apr 10, '12I thought this was an interesting article considering all the recommendations by some that all patients given a NMB should be reversed.
Reversing the Wrong Patients?
Although the researchers did not expect this finding, they offered possible explanations. “With respect to monitoring, it must be that the combination of no monitoring or inconsistent monitoring and neostigmine reversal is associated with worse outcomes,” Dr. Eikermann noted. “And it has been shown by our group that if you give neostigmine in the absence of neuromuscular block, it decreases muscle strength. So we speculate that this is the mechanism, and clinicians just use reversal in patients who don’t really need it.”
Given these results, Dr. Eikermann urged his fellow anesthesiologists to incorporate neuromuscular monitoring into their care regimen. “And second,” he added, “don’t use neostigmine in patients who have already adequately recovered.”
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=696078©2013 allnurses.com INC. All Rights Reserved.
- 652 Views
- May 1, '12 by MeTheRNWhile of course I am not a fan of reversing patients who do not need it, recent literature supports the fact that unless you are using a myogram or some other form of quantitative monitor, adequate recovery is very hard to assess with a traditional train of four. Even with 4/4 twitches with no fade, up to 70-75% of the receptors can still be blocked. If the patient hypoventilates in recovery, it will potentiate the neuroblockade. My solution is to reverse when I see at least 2 or sometimes 3 twitches, depending on the non-depolarizer. I'd rather have some muscle weakness from the reversal agent than have the patient be partially paralyzed in PACU and have to deal with the phone calls !
- May 4, '12 by BCRNA"Furthermore, neostigmine use was independently associated with a statistically insignificant increase in the incidence of hypoxic events (OR, 1.09; 95% CI, 0.98-1.21), but did not predict re-intubation (Table)."
Though the rate of occurrence went up with the use of neostigmine, it was not statistically significant. It was worded very tricky, most people wouldn't even notice it said it was insignificant. Even though the rate was higher, it is most likely due just to chance.
Was a very interesting article with good points. Though I have to wonder how many of the cases of the greater than 57,000 were actually done by anesthesiologists. The article reads like it is the MD who decides on reversal administration, may have been the case but I rarely see the MD after induction, if then.